NEUTROPHILIC ECCRINE HIDRADENITIS/ECCRINE SYRINGOMETAPLASIA
By Gary M. White, MD
Neutrophilic eccrine hidradenitis (NEH) is a cutaneous eruption induced by chemotherapy. Histologically, a neutrophilic infiltrate around the eccrine coils is seen.
- The typical patient has acute myelogenous leukemia (AML) but other malignancies such as lymphoma, leukemia, and breast and testicular tumors occur.
- The most commonly offending chemotherapeutic agent is cytarabine. This disease has also occurred in association with various drugs in the absence of malignancy, and preceding fulminant AML without any prior drug therapy.
- Eccrine squamous syringometaplasia is very similar and it has been postulated that these two are ends of a spectrum [AD 1990;126;73].
Two to 21 days after initiation of chemotherapy, erythematous to violaceous papules and/or plaques develop. Annular, macular, and purpuric lesions have also been reported. The lesions are distributed symmetrically affecting axillae, groin, side aspects of the neck, and, to a lesser extent, lower eyelids and inframammary folds.
The lesions usually spontaneously resolve within 10 days.
A 37-year-old woman being treated with cytarabine for AML developed fever and symmetric, erythematous plaques about the eyes and the left breast. Dermatology Online Journal 19(9)
A 58 year-old man 12 days into chemotherapy for AML (cytarabine and idarubicin) developed a diffuse erythematous eruption. [Case Rep Dermatol. 2013 Sep-Dec; 5(3): 340–346]
Homepage | FAQs | Use of Images | Contact Dr. White
It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.